Arkansas, 2015

Flash Flooding in Arkansas, May 20, 2015

May 20, 2015 · NWS TSA · 11 events in 3 counties and zones

A stationary frontal boundary extended across southeastern Oklahoma and west central Arkansas on the 19th. Very moist and unstable air was in place along and south of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A stationary frontal boundary extended across southeastern Oklahoma and west central Arkansas on the 19th. Very moist and unstable air was in place along and south of the boundary. Thunderstorms developed over western Oklahoma during the afternoon and moved eastward across west central Arkansas during the evening and overnight hours. Widespread heavy rainfall occurred across northwestern Arkansas, which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 19, 10:56 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 19, 10:56 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1156 PM CDT TUE MAY 19 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR TO IFR CONDITIONS WILL BE MOST COMMON ACROSS EASTERN OKLAHOMA
AND WESTERN ARKANSAS THROUGH EARLY WEDNESDAY MORNING. RAIN AND
THUNDERSTORMS WILL ALSO BE AN ISSUE THROUGH THE NIGHT AND INTO
EARLY WEDNESDAY. VFR CONDITIONS WILL RETURN WEDNESDAY AFTERNOON
TO PORTIONS OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 900 PM CDT TUE MAY 19 2015/

DISCUSSION...
STALLED FRONT LOCATED NEAR THE INTERSTATE 40 CORRIDOR THIS EVENING...
WHICH HAS BEEN REINFORCED AT LEAST TEMPORARILY BY RAIN COOLED OUTFLOW.
AIR-MASS REMAINS MODERATELY UNSTABLE ACROSS FAR SOUTHEAST OKLAHOMA
WITH VERY HIGH PRECIPITABLE WATER VALUES AROUND 1.8 INCHES. ALL
SHORT TERM MODEL GUIDANCE AND RADAR TRENDS SUGGEST CONVECTIVE
COMPLEX WILL PUSH INTO SOUTHEAST OKLAHOMA LATER THIS EVENING INTO
THE OVERNIGHT HOURS WITH FLOODING A SIGNIFICANT CONCERN. INCREASED
QPF AMOUNTS ACROSS AFOREMENTIONED AREA WITH WIDESPREAD 2 TO 3
INCHES LIKELY. A LIMITED SEVERE THREAT WILL ALSO CONTINUE ACROSS
THIS AREA...HOWEVER DEEP LAYER SHEAR DECREASES THE FURTHER EAST YOU
GO. UPDATE OUT SHORTLY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...NONE.
&&

AVIATION...10
Hazardous weather outlook, May 19, 3:50 PM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 PM CDT TUE MAY 19 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 PM CDT TUE MAY 19 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...EARLY EVENING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...PRIMARILY EASTERN OKLAHOMA.
	ONSET...EARLY EVENING THROUGH THE OVERNIGHT HOURS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...ELEVATED.
	ONSET...PRIMARILY LATE EVENING THROUGH OVERNIGHT.

DISCUSSION...
AREAS OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS HAVE BEGUN TO SPREAD
INTO PORTIONS OF NORTHEAST OKLAHOMA LATE THIS AFTERNOON.  THIS
ACTIVITY IS MOVING INTO A MORE STABLE AIRMASS AND WILL LIKELY
REMAIN BELOW SEVERE LIMITS.

ADDITIONAL THUNDERSTORMS OVER SOUTH-CENTRAL OKLAHOMA WILL SPREAD
INTO EASTERN OKLAHOMA THIS EVENING INTO THE OVERNIGHT HOURS. A
LIMITED RISK OF SEVERE WEATHER WILL ACCOMPANY THE STRONGEST
STORMS...PRIMARILY ACROSS SOUTHEAST OKLAHOMA WHERE THE GREATEST
INSTABILITY WILL PERSIST. THE STRONGEST STORMS WILL POSE A RISK FOR
BOTH LARGE HAIL AND LOCALIZED DAMAGING WINDS. AN ISOLATED
TORNADO OR TWO CAN NOT BE RULED OUT.

CONDITIONS REMAIN CONDUCIVE FOR LOCALLY HEAVY RAINFALL...ESPECIALLY
ACROSS EASTERN OKLAHOMA. WET SOIL CONDITIONS WILL ALLOW QUICK ONSET
OF FLOODING WITH ANY AREA OF HEAVY RAIN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHEAST OKLAHOMA ON
WEDNESDAY WITH THUNDERSTORMS ONGOING DURING THE MORNING HOURS.
ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONTAL
BOUNDARY WHERE TEMPERATURES WARM SUFFICIENTLY.  A FEW SEVERE
STORMS ARE LIKELY GIVEN THE EXPECTED DEGREE OF INSTABILITY.
THUNDERSTORM CHANCES WILL DECREASE THURSDAY AND FRIDAY...BEFORE
BECOMING MORE WIDESPREAD OVER THE WEEKEND ALONG WITH ANOTHER
ROUND OF HEAVY RAINFALL.  FLOODING IS LIKELY TO BECOME A
CONCERN FOR MUCH OF THE AREA OVER THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 19, 11:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1254 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     FLASH FLOOD      VIAN                    35.50N 94.97W
05/20/2015                   SEQUOYAH           OK   EMERGENCY MNGR

            REPORTED ON HIGHWAY 64.

1252 AM     FLASH FLOOD      SALLISAW                35.46N 94.79W
05/20/2015                   SEQUOYAH           OK   EMERGENCY MNGR

            REPORTED IN TOWN.

&&

KAH
Local storm report, May 20, 12:01 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
101 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     MCCURTAIN               35.15N 94.97W
05/19/2015                   HASKELL            OK   PUBLIC

            TREE LIMBS DOWN WITH POWER OUTAGES IN THE AREA. RELAYED
            BY LEFLORE COUNTY EMERGENCY MANAGEMENT. TIME ESTIMATED
            VIA RADAR.

&&

KAH
Special weather statement, May 20, 12:29 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
129 AM CDT WED MAY 20 2015

OKZ076-200700-
LE FLORE OK-
129 AM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     CENTRAL LE FLORE

AT 129 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF MUSE...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...BIG CEDAR...MUSE AND HODGEN.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3462 9482 3483 9478 3486 9444 3458 9445
TIME...MOT...LOC 0629Z 272DEG 32KT 3471 9467
Local storm report, May 20, 12:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
144 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     FLASH FLOOD      TALIHINA                34.75N 95.05W
05/20/2015                   LE FLORE           OK   EMERGENCY MNGR

            LAW ENFORCEMENT CLOSING ROADWAYS DUE TO HIGH WATER IN THE
            TALIHINA AREA.

&&

KAH
Special weather statement, May 20, 1:27 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
227 AM CDT WED MAY 20 2015

OKZ049-073-075-200815-
LATIMER OK-PITTSBURG OK-PUSHMATAHA OK-
227 AM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHERN PITTSBURG...PUSHMATAHA AND SOUTHWESTERN LATIMER

AT 227 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 23 MILES NORTHWEST OF DUNBAR TO 11 MILES NORTHWEST OF
EUBANKS TO 10 MILES WEST OF KELLOND...MOVING EAST AT 45 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...YANUSH...
ANTLERS...CLAYTON...CLOUDY...MOYERS...FINLEY...KOSOMA...SNOW...
NASHOBA...STANLEY...TUSKAHOMA...KIAMICHI...KELLOND...EUBANKS...
DUNBAR...SARDIS AND CLAYTON LAKE STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3450 9579 3451 9578 3451 9568 3459 9568
      3459 9588 3460 9589 3463 9589 3484 9516
      3425 9506 3418 9578
TIME...MOT...LOC 0727Z 261DEG 39KT 3463 9588 3449 9573
          3427 9579
Local storm report, May 20, 1:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
254 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     FLASH FLOOD      TALIHINA                34.75N 95.05W
05/20/2015                   LE FLORE           OK   FIRE DEPT/RESCUE

            NUMEROUS BUILDINGS IN TOWN HAVE FLOOD WATERS IN
            THEM...INCLUDING THE HOUSING AUTHORITY WITH 6 INCHES OF
            WATER...THE CHOCTAW NATION HOSPITAL...AND A NURSING HOME.
            RELAYED BY COUNTY EMERGENCY MANAGEMENT.

&&

KAH

The radar

The Western Arkansas radar (KSRX), 17 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Sebastian

When
May 20, 2:00 AM CST to 4:00 AM CST
Where
Sebastian County, Lavaca to 0.79 mi E of Lavaca
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
35.330, -94.180

An apartment complex was evacuated due to high water from an overflowing creek. Flood water was several inches deep in some first-story apartments.

Flash Flood, Sebastian

When
May 20, 3:00 AM CST to 4:00 AM CST
Where
Sebastian County, 1.75 mi N of Ft Smith to 0.52 mi NNE of Ft Smith
Cause
Heavy Rain
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
35.405, -94.419

Three businesses were flooded and damaged.

Flash Flood, Sebastian

When
May 20, 3:18 AM CST to 4:00 AM CST
Where
Sebastian County, 1.91 mi NW of Oak Park to 0.93 mi W of Oak Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.450, -94.403

Portions of Highway 255 were flooded and closed.

Flash Flood, Sebastian

When
May 20, 6:15 AM CST to 8:00 AM CST
Where
Sebastian County, 0.42 mi SE of Cavanaugh to 0.22 mi ESE of Cavanaugh
Cause
Heavy Rain
Reported by
Public
Coordinates
35.316, -94.424

Roads were flooded on the southwest side of Fort Smith.

Flash Flood, Crawford

When
May 20, 7:07 AM CST to 8:00 AM CST
Where
Crawford County, 0.99 mi W of Shibley to 0.36 mi NW of Oak Grove
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.453, -94.317

Portions of Highway 282 were flooded.

Flash Flood, Franklin

When
May 20, 7:30 AM CST to 8:00 AM CST
Where
Franklin County, 0.65 mi WNW of Branch to 0.92 mi N of Branch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.304, -93.960

Several streets were flooded and closed.

Flash Flood, Crawford

When
May 20, 7:30 AM CST to 8:00 AM CST
Where
Crawford County, 1.67 mi WNW of Mulberry to 1.01 mi WNW of Mulberry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.512, -94.076

Portions of Highway 64 near Mulberry were closed due to high water.

Flash Flood, Franklin

When
May 20, 7:31 AM CST to 8:00 AM CST
Where
Franklin County, Charleston to 0.37 mi WNW of Charleston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.300, -94.030

Several roads on the east side of town were flooded.

Flash Flood, Franklin

When
May 20, 7:32 AM CST to 8:00 AM CST
Where
Franklin County, 4.54 mi W of Toney to 3.14 mi W of Toney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.524, -94.050

Portions of Lone Oak Road near Pleasant View were flooded.

Flash Flood, Sebastian

When
May 20, 7:44 AM CST to 8:00 AM CST
Where
Sebastian County, 2.69 mi SSW of Beverly to 2 mi NE of Bloomer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.344, -94.117

Portions of Highway 252 east of Lavaca were closed due to high water.

Flash Flood, Sebastian

When
May 20, 8:51 AM CST to 10:00 AM CST
Where
Sebastian County, 1.76 mi SSE of Hackett to 1.72 mi SSE of Hackett
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.158, -94.405

The creek was flooded just downstream of the James Fork Bridge on Highway 45 at Slaytonville Road near Hackett.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578261, 578262, 578264, 578265, 578269, 578270, 578271, 578272, 578276, 578279, 578280.